Virginia, 2005

Damaging Wind in Virginia, September 20, 2005

September 20, 2005 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed trees in Laurel Fork during the afternoon of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed trees in Laurel Fork during the afternoon of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 20, 1:30 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 20, 1:30 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE SEP 20 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WEAK COLD FRONT AND AN ASSOCIATED S/W ACROSS THE OHIO VALLEY INTO KY
WILL DRIFT SE ACROSS THE REGION TONIGHT BEFORE STALLING OVER NC ON
WED. PREFRONTAL TROF PRECEDING THE FRONT HAS ALL BUT SCOURED OUT
DEEP RH THIS AFTERNOON AS SEEN VIA GOOD MIXING IN DOWNSLOPE FLOW.
COULD STILL SEE SOME ISOLD CONVECTION OUT E ALONG LEE TROF WHERE
SOMEWHAT BETTER DEWPOINTS/WEAK CONVERGENCE/INSTABILITY PREVAILS.
ALSO A LOW CHANCE OVER THE W THIS EVENING JUST AHEAD OF THE ACTUAL
FRONT ONCE MIXING SUBSIDES BUT THEN LIMITED BY LOSS OF HEATING AND
LITTLE INSTABILITY. THEREFORE PLAN TO LEAVE IN A LOW CHANCE POP INTO
EARLY THIS EVENING ALTHO THINK COVERAGE QUITE SPOTTY LOOKING AT
MEAGER CU FIELDS AND DRY ENTRAINMENT. GIVEN DRY ADVECTION OVERNIGHT
ESPCLY W PLAN TO GO ON THE COOL SIDE OF MOS MOUNTAINS WHILE LEANING
THE SE MORE TOWARD THE WARMER MAV.

UPPER/MID LEVELS DRY OUT IN POST FRONTAL SCENARIO WED WHILE NAM
SUGGESTS BOUNDARY LAYER MOISTURE WILL LINGER ESPCLY SW ZONES. NOT
OUT OF THE QUESTION TO POP ISOLATED SHRA NW NC RIDGES WED AFTN GIVEN
DIFFERENTIAL HEATING AND WEAK SE FLOW BUT THINK TOO DRY OVERALL TO
INCLUDE. OTRW...PARTLY TO MOSTLY SUNNY UNDER CU AS NEXT SHOT OF WEAK
SUBSIDENCE ARRIVES UNDER WEAK RIDGING FROM THE OHIO VALLEY. HIGHS
SHOULD AGAIN PUSH TOWARD WARMER MOS PER DRY AIR WITH 75-85 RANGE
ACROSS THE AREA.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
LOWERED POPS ON WEDNESDAY NIGHT WITH FRONTAL BOUNDARY TO OUR SOUTH
ACROSS NORTH CAROLINA. PLAY TEMPERATURES CLOSE TO MOS VALUES.
ELECTED TO HOLD ON TO THE LIGHT POPS ON THURSDAY IN THE SOUTHWEST
PORTION WITH THE LOW LEVEL MOISTURE AND INSTABILITY. THIS WILL MATCH
UP NICELY WITH GSP. FOR EXTENDED GRIDS FRIDAY THROUGH TUESDAY...
FOLLOWED HPCGUIDE WHICH TWEAKED TOWARDS THE 00Z/20 ECMWF. WHAT
HAPPENS WITH RITA IS THE QUESTION IN THE MEDIUM RANGE. RITA LIFTS
NORTHWARD IN CENTRAL US AND CONNECTS UP WITH COLD FRONT IN OHIO
VALLEY BY 12Z MONDAY.  A COLD FRONT IS PROGGED ACROSS THE REGION
ON TUESDAY WITH A WAVE OF LOW PRESSURE IN WESTERN NORTH CAROLINA.
WILL FOLLOW TPC WITH REGARDS TO HURRICANE RITA AND TRACK.

&&

.AVIATION...
VFR CONDITIONS CONTINUING THIS AFTERNOON WITH MID DECK CIGS ACROSS
SE WVA AND SCTD CU ELSEWHERE. EXPECT GUSTY DOWNSLOPE FLOW TO KEEP
VFR TREND GOING WITH MAJORITY OF ANY ORGANIZED SHOWERS/TSRA
DEVELOPING EAST OF THE TAF SITES. WEAK FRONT SLIDES THRU OVERNIGHT
WHICH COULD STILL POP AN ISOLD SHRA BUT WONT INCLUDE EXCEPT DAN THRU
EARLY EVENING. SKIES CLEAR LATE TNGT WITH ANOTHER ROUND OF MVFR/IFR
CONDITIONS IN FOG/LOW CLOUDS. SLOWLY IMPROVING CIGS/VSBYS WED IN
LIGHT EASTERLY FLOW...WITH MOST LOCATIONS BACK TO VFR IN SCTD CU AND
HAZE BY MIDDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/KK/JH
Hazardous weather outlook, Sep 20, 9:26 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT TUE SEP 20 2005

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1026 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BLUE RIDGE EARLY
THIS AFTERNOON...AND THEN MOVE SOUTHEAST ACROSS THE PIEDMONT BY
THIS EVENING. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-211045-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1026 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 3:03 PM EST, 1 hour 2 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 202003

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE SEP 20 2005

NCZ003-202045-
SURRY NC-
403 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORM HEADED FOR MOUNT AIRY...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHERN SURRY COUNTY NEAR INTERSTATE 77....MOVING
EAST AT 15 MPH.  THIS THUNDERSTORM WILL MOVE THROUGH MOUNT AIRY
AROUND 4:30 PM AND MAY CONTAIN SMALL HAIL AND GUSTY WINDS.  WIND
SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

11
Special weather statement, Sep 20, 3:45 PM EST, 20 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 202045

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT TUE SEP 20 2005

VAZ032-033-043-202115-
PATRICK VA-FRANKLIN VA-HENRY VA-
445 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORM HEADED FOR PHILPOTT RESERVOIR...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES EAST OF WOOLWINE...MOVING EAST AT 15 MPH.  THIS
THUNDERSTORM WILL CROSS PHILPOTT RESERVOIR AROUND 5:00 PM...AND MAY
PRODUCE WIND SPEEDS AROUND 40 MILES AN HOUR.  BOATERS SHOULD MOVE
OFF THE LAKE UNTIL THE STORM HAS PASSED.

11
Special weather statement, Sep 20, 3:56 PM EST, 9 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 202056

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT TUE SEP 20 2005

VAZ044-058-202145-
HALIFAX VA-PITTSYLVANIA VA-
456 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS ARE DEVELOPING OVER SOUTHSIDE VIRGINIA...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER SOUTHSIDE VIRGINIA
JUST NORTH OF DANVILLE.  THESE STORMS WERE MOVING TO THE EAST AT
BETWEEN 15 AND 20 MPH AND MAY CONTAIN WINDS OF 40 MPH AND MARBLE
SIZE HAIL.  STAY TUNED TO WEATHER RADIO IN CASE THESE STORMS
CONTINUE TO STRENGTHEN AND WARNINGS ARE ISSUED.

11

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 20, 4:05 PM EST
Where
Carroll County, Laurel Fork
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.717, -80.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473959.